Missouri, 2020

Hail in Missouri, March 27, 2020

March 27, 2020 · NWS LSX · 7 events in 7 counties and zones

A lingering stationary boundary along the I-70 corridor was the focus for renewed thunderstorm activity during the late evening hours of March 27th. Another round of severe storms with large hail occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A lingering stationary boundary along the I-70 corridor was the focus for renewed thunderstorm activity during the late evening hours of March 27th. Another round of severe storms with large hail occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 27, 5:57 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 27, 5:57 PM CST, 13 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
657 PM CDT Fri Mar 27 2020

.SHORT TERM...  (Through Late Saturday Night)
Issued at 455 PM CDT Fri Mar 27 2020

Quasi-stationary has moved very little today and was located
roughly along I-70 late this afternoon. Latest objective analysis
was showing MLCAPES of 1000-2000 J/kg with deep layer shear values of
70kts. Forecast from the RAP are depicting that these values will
develop across central and east central Missouri as well as
southwest Illinois by early evening. Severe thunderstorms have
developed over southwest Missouri in this unstable airmass. The
CAMS have been fairly consistent today in developing thunderstorms
along the front by early-mid evening. This will occur as the RAP
is showing a 35 kt low level jet intersecting the front. Given the
amount of shear/instability available in addition to the
700-500mb lapse rates in the 7-8C/km range, expect the primary
threat to be large hail, with damaging winds and a tornado or two
also possible in the vicinity of the front. These storms will
spread across northeast Missouri and west central Illinois
overnight before chances decrease by 12Z as the low level jet
veers. A few storms tonight may also produce locally heavy
rainfall, particularly where any storms can train.

Focus then switches to tomorrow when an upper low moves across the
Plains which will bring large scale ascent to Missouri and
Illinois during the afternoon and early evening. It will also
cause an attendant front to move east across the CWA during the
late afternoon and evening. Forecast MLCAPES ahead of the front
will be around 2000 J/kg with deep layer shear around 80kts which
be favorable for supercells. Greatest threat will be over
northeast Missouri and west central Illinois which will be closest
to the retreating warm front and CAMS is showing the most
discrete cells, particularly given the orientation of the deep shear
vector to the front. Will continue to message all severe hazards
tomorrow afternoon and early evening.

Will continue to mention that straight line wind gusts outside of
thunderstorms will be in the 35-45 mph range given the tight
pressure gradient associated with the deep surface low that will
move from the Plains into the Upper Midwest. Winds will continue
to be breezy Saturday night into Sunday.

Temperatures will remain above normal through Saturday night.
Expect the warm front to move north of the area on Saturday, so
with sun during the afternoon, still expect highs in the mid 70s-
low 80s.

Britt

.LONG TERM...  (Sunday through Next Friday)
Issued at 455 PM CDT Fri Mar 27 2020

Sunday into Monday continues to look mainly dry as both the GEFS
and EPS show a upper ridge/surface high moving across the area.
The next chance for showers will be on Monday into Tuesday as a
upper trough moves out of the western CONUS and across Missouri
and Illinois.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 641 PM CDT Fri Mar 27 2020

Showers and thunderstorms are expected to continue to develop
across the area this evening into the overnight hours. This
activity is expected to affect all of the terminals mid-late
evening, with showers persisting into the overnight hours. These
showers and storms will bring MVFR/possible IFR conditions with
possible hail and wind gusts over 35KTS.  Storms will move out of the
area after 12Z with low chances for showers and possible MVFR
conditions through 18Z. There will be another chance of
thunderstorms ahead of a cold front on Saturday afternoon. Winds
will gust to 30KTS ahead of this front on Saturday afternoon.

SPECIFICS FOR KSTL:

Thunderstorms are expected to develop at or near the terminal by
01Z and persist through 06Z with lesser chances between 06-12Z.
The strongest storms may produce hail and wind gusts in excess of
35KTS. Mainly dry and VFR conditions are expected tomorrow
morning, though there is another chance of thunderstorms after 21Z
on Saturday. Wind gusts will be near 30KTS on Saturday afternoon.
Dry and VFR conditions are expected after 00Z.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 27, 2:28 PM CST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
328 PM CDT Fri Mar 27 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
328 PM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across tonight, mainly across parts of
central, east central, and northeast Missouri as well as west central
and southwest Illinois. A few severe storms of these storms could be
severe with the main threat being large hail, with damaging winds and
a tornado or two also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms are expected Saturday afternoon into the early evening
with the greatest threat across northeast Missouri and west central
Illinois. These storms may contain very large hail, tornadoes, and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged to
report any severe weather, if observed, to the National Weather
Service.

Britt

The radar

The St Louis radar (KLSX), 118 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Iron

When
March 27, 6:10 PM CST
Where
Iron County, 0.48 mi NW of Pilot Knob
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.634, -90.657

Hail, Cole

When
March 27, 9:20 PM CST to 9:45 PM CST
Where
Cole County, 2.25 mi ENE of Lohman to 3.79 mi NW of Schubert
Measured
3 in hail
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
38.563, -92.332

A wide swath of large hail fell between St. Martins and Jefferson City. The largest hail stones were 3 inches in diameter. There were numerous reports of dents on vehicles and car windows broken out. At least 800 hundred cars sustained damage at car dealerships in the Jefferson City area. The largest hail stones were reported in St. Martins, Elston, and Jefferson City.

Hail, Callaway

When
March 27, 9:32 PM CST to 9:36 PM CST
Where
Callaway County, 0.61 mi NNW of Cedar City to 2.78 mi NE of Holts Summit
Measured
2.75 in hail
Reported by
Newspaper
Coordinates
38.608, -92.184

A wide swath of large hail fell across southern portions of Callaway County. Hail up to the size of baseballs was reported in Holts Summit and the Lake Mykee areas. There were reports of damage to several vehicles including broken windshields.

Hail, Osage

When
March 27, 9:50 PM CST to 9:55 PM CST
Where
Osage County, 0.67 mi NNE of St Aubert to 3.91 mi ENE of Chamois
Measured
2.75 in hail
Reported by
Public
Coordinates
38.659, -91.847

Large hail up to baseball size was reported in far northern portions of Osage County in the Chamois area.

Hail, Montgomery

When
March 27, 10:10 PM CST to 10:15 PM CST
Where
Montgomery County, 1.72 mi W of Americus to 3.53 mi E of Big Spg
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.780, -91.582

Large hail up to baseball size was reported in southern portions of Montgomery County, including in the Big Spring area.

Hail, Warren

When
March 27, 10:19 PM CST to 10:30 PM CST
Where
Warren County, 1.76 mi W of Pendleton to 2.77 mi ESE of Wright City
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.819, -91.263

Large hail up to baseball size was reported in Warren County along the I-70 corridor. The large hail was reported in Warrenton and Wrights City.

Hail, Lincoln

When
March 27, 10:33 PM CST to 10:50 PM CST
Where
Lincoln County, 5.34 mi SSE of South Troy to 1.32 mi S of Cap Au Gris
Measured
2.5 in hail
Reported by
Public
Coordinates
38.875, -90.998

Large hail up to 2.5 inches in diameter was reported in southern portions of Lincoln County. The large hail was reported in near Troy, Moscow Mills, Old Monroe, and Winfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881647, 881653, 881654, 881655, 881656, 881657, 881658.